This might be more suited to another forum but the others were closed to comments. Anyways, I'm a 50 year old male that's been having some issues with altitude illness. Last year I had a bout with hypertension as well. This may have resulted from residing at high altitude I'm not sure, but my work requires me to spend time at altitude. Since I will be returning again, I would like to make acclimatization as painless as possible. I had a physical today and my BP is normal without meds now, averaging 119/64. I was on 20mg Lisinopril and 5mg Norvasc earlier this year and they were discontinued. I've been working very hard on physical conditioning and diet to get ready for the altitude again. My cholesterol runs about 100. I asked my doctor if Diamox would help with acclimitization and he said yes, but that it would deplete my electrolytes such as potassium and that he would recommend Triamterene/HCTZ 37.5/25 instead. I'm not sure I understand why. I thought Diamox was the medicine of choice for acute mountain sickness (AMS) since it increases oxygen delivery.
Hello. Wrong forum indeed but I am happy to briefly answer:
1. Diamox is indeed the correct medication. Need to start it a couple of days in advance and then continue it for the first day or two in the altitude. It does not affect oxygen. Rather, what it does, is it induces what is called a metabolic acidosis (which counteracts the respiratory alkalosis you get when you hyperventilate at high altitudes)
2. Because it is a diuretic, you MUST stay very well hydrated. Lots of gatorade, etc.
Thank you Dr. Rich. I don't feel safe taking the Triamterene HCTZ if I have a normal BP now. Will the Diamox effect my BP in any way? I'm also not sure if my baseline BP will change again upon returning to high altitude. With the AMS I generally get a mild to moderate case which involves headache, dizziness, fatigue and sometimes nausea and shortness of breath.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.